While trying to track down the cause of one weird symptom, I find the cause of another.
I’m in generally good health. A bit overweight, perhaps, but still able — and willing! — to move around pretty well. The weight issue and genetics is probably the cause of my high blood pressure, which has been kept under control by medication for the past four or five years.
Unfortunately, one of those medications was costing a small fortune — $80/month. (Yes, I know that you or someone else you know probably takes or has taken medicine that costs a lot more. If it makes you feel better, do tell us about it in the comments. Sadly, costly medicine is a fact of life here in the U.S. Remember that when you vote for politicians who support Big Pharma and insurance companies. Can I get back to what I was saying now?) I decided to see if there was a cheaper alternative when I began seeing a new doctor.
He agreed that Micardis (Telmisartan), which is what I was taking, was too expensive. He prescribed two other medications — Lisinopril and Amlodipine. Together, these pills would cost $32/month. A savings of almost $50.
I started taking them. I monitored my blood pressure with a home device. I had follow up visits. Everything was fine. Medicines were working and blood pressure was well within acceptable limits. End of story.
Two Weird Symptoms
About a week or two ago, I began noticing two annoying little health problems. I didn’t think much of them and I don’t even know if they started at the same time.
One was an incessant ringing in my ears — mostly my left ear. Not loud. More like the kind of ringing you have in your ears about an hour after a rock concert at a big indoor venue. Like Led Zeppelin at Madison Square Garden (1977).
Yes, I know I’m a helicopter pilot and I’m subjected to loud noises quite often. But I also know that I spent $1,100 on a pair of Bose noise-canceling headsets for a reason. Plus, it’s not as if I’m flying every day. And yes, I do drive my Honda S2000 with the top down on the freeway and it is very noisy. But I don’t do that every day, either. And I’ve begun wearing earplugs on the highway just in case it is the car that’s causing the problem.
My ears are clean — I use Q-Tips after every shower. I have no other symptoms related to ear ringing, such as vertigo, headaches, etc. It’s a simple case of tinnitus that’s worse when I’m in quiet places and worse in the evening. Annoying when it goes on for more than a week and shows no chance of stopping.
The other weird symptom is a dry cough. Everyone gets these coughs now and then. You get a tickle in your throat and you cough. The more you cough, the more you feel like you need to cough. (Some of you out there might know another activity that sometimes causes a cough like that.) It a dry cough, though, and nothing comes up with it. Drinking water or sucking cough drops does not help. Oddly, blowing my nose — even if it’s dry — does help. The cough happens periodically throughout the day and wakes me — and my husband and likely the upstairs neighbor — in the middle of the night.
Normally for me, a cough like this signals the onset of a cold. First dry, then phlegmy, then a post-nasal drip, sore throat, and the rest of it. But not this time. Just a dry cough that comes and goes throughout the day. Every day. And every night. And the more I cough, the more I strain the muscles in my chest, so now I’m kind of sore, too.
Finding the Cause
I figured the ear ringing had to do with my new meds, although I couldn’t understand why the symptom didn’t show up for over a month after starting them. So I pulled out the little flyer that came from the pharmacy for each of them and scanned the side effects. As anyone who has ever watched a drug commercial on TV can tell you, all drugs have numerous side effects and these two were no different.
And guess what I found?
One of the side effects of Lisinopril is a dry cough. I did some more research on the Web and came up with a bunch of search results on “Lisinopril dry cough.” This page even explains why the cough occurs in some people. And that it sometimes takes a while for the side effect to appear.
The good news is that the cough usually goes away when you stop taking Lisinopril. The bad news is that it might take months to stop.
Of course, no explanation for the ear ringing. At least not in the med pamphlets.
So today I’ll make an appointment with my doctor and see him about the meds and the ear ringing. Hopefully, we can get to the root of both problems and resolve them soon.
There are two morals to this story:
- When taking meds, it’s important to consider possible side effects when otherwise unexplained symptoms begin appearing.
- If you stay in good health, you shouldn’t need meds or have to worry about side effects.